Lightning, Kent
- When
- August 17, 12:45 AM EST
- Where
- Kent County, Hartly
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.096, -75.505 (the zone’s center; the record gives no point)
Lightning struck the roof of the Solid Rock Church in Hartly. The ensuing fire damaged its attic and roof.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Lightning struck the roof of the Solid Rock Church in Hartly. The ensuing fire damaged its attic and roof. Damage was estimated at $10,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 16, 7:25 PM EST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 825 PM EDT SAT AUG 16 2003 SENT AN UPDATED ZFP. DECREASED THE POPS AND ADDED THE MENTION OF FOG. KRUZDLO -----------------------PREVIOUS AFD------------------------- RADAR SHIFT A BIT BUSY ATTM WITH ONGOING ACTVTY. GIVEN WHATS ON THE SCOPE NOW...AND WHAT ITS PRODUCING...GOING WITH CATEGORICAL POPS INTO TNGT ALL AREAS...WITH MENTION OF FQT LTG...HVY RAIN...AND GSTY WND. KEEPING CHC POPS SUN...A BIT HIER SE THAN NW...THEN NO MENTION OF PCPN TIL NXT SAT. AS RDG BLDS IN LTR IN THE WK...THINGS SHOULD WRM UP...AND WHILE THERE COULD BE ISOLD AFTN CONVECTION...SPCLY HIER TRRN...DONT FEEL CONFIDENT ENOUGH TO PUT IT IN THE FCST TIL CDFNT APCHS BY NXT WKND. NOTHING UP ON THE MARINE. ZONES SHOULD FLY BY 345 PM. .PHI...NONE. KRAUS
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-161015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 416 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SOME THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
DEZ001>004-MDZ008-012-015-019-020-NJZ016-017-021>025-PAZ067-070- 170845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 145 AM EDT SUN AUG 17 2003 ...HEAVY RAIN ACROSS THE REGION... SHOWERS AND THUNDERSTORMS WERE LOCATED OVER THE EASTERN SHORE OF MARYLAND THROUGH EXTREME SOUTHEAST PENNSYLVANIA AND INTO DELAWARE. EMBEDDED WITHIN THIS AREA WAS A LINE OF VERY HEAVY RAIN WHICH COULD FALL AT A RATE OF TWO INCHES AN HOUR OVER THE NEXT COUPLE OF HOURS PRIMARILY FROM THE EASTERN SHORE INTO CENTRAL AND SOUTHERN DELAWARE. THIS WILL PRODUCE STREET AND HIGHWAY FLOODING THIS MORNING AND MAY CAUSE SOME SMALL STREAMS TO FLOOD. THE HEAVIEST RAIN SHOWERS WERE MOVING OVER THE SAME GENERAL AREA. THERE IS ALSO FREQUENT LIGHTNING WITH THESE STORMS THIS MORNING. ANOTHER STATEMENT WILL BE ISSUED BEFORE 330 THIS MORNING OR SOONER. EBERWINE
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371714.